Funnel Cloud, Lexington
- When
- February 3, 4:31 AM EST
- Where
- Lexington County, 0.46 mi S of Dixiana
- Reported by
- 911 Call Center
- Coordinates
- 33.913, -81.071
Funnel cloud reported at 3200 block of Old Charleston Highway.
A strong cold front pushing eastward into the region produced several strong to severe thundertorms across the Midlands. a microburst and an EF0 Tornado.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAE wrote it up.
A strong cold front pushing eastward into the region produced several strong to severe thundertorms across the Midlands. The storms produced damaging winds...a microburst and an EF0 Tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Feb 3, 4:10 AM EST, 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 410 AM EST WED FEB 3 2016 .SYNOPSIS... A STRONG COLD FRONT WILL CROSS THE AREA THIS AFTERNOON THEN STALL NEAR THE COAST THURSDAY. THIS FRONT WILL BRING WIDESPREAD SHOWERS AND A FEW THUNDERSTORMS TO THE AREA. COOLER AND MORE SEASONABLE CONDITIONS EXPECTED BEHIND THE FRONT THROUGH THE WEEKEND. ANOTHER AREA OF LOW PRESSURE WILL BRING ANOTHER CHANCE FOR RAINFALL LATE IN THE WEEKEND. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... EARLY THIS MORNING...COLD FRONT CURRENTLY EXTENDING THROUGH WESTERN TENNESSEE AND EASTERN MISSISSIPPI WILL CONTINUE TO PUSH EASTWARD. REGIONAL RADAR SHOWING AN EXTENSIVE AREA OF SHOWERS AND EMBEDDED THUNDERSTORMS AHEAD OF THE FRONT. THE EASTERN EXTENT OF THE SHOWERS IS ALONG THE UPSTATE OF SOUTH CAROLINA AND THROUGH CENTRAL GEORGIA. HAVE LOWERED POPS THIS MORNING BASED ON CURRENT RADAR TRENDS AND HI-RESOLUTION MODEL DATA. MOISTURE AND CLOUDS WILL KEEP OVERNIGHT LOWS MILD...IN THE UPPER 50S TO LOWER 60S. TODAY...STRONG MOISTURE FLUX/ISENTROPIC LIFT WILL DEVELOP AHEAD OF LONG WAVE TROUGH OVER THE MIDWEST AND GREAT LAKES REGION EARLY WEDNESDAY...SCATTERED TO NUMEROUS SHOWERS LIKELY ONGOING DURING THE MORNING...MAINLY ELEVATED. PRECIPITABLE WATER ABOUT 3 STANDARD DEVIATIONS ABOVE NORMAL...APPROACHING 1.80 INCHES BY EARLY AFTERNOON. COLD FRONT WILL BE APPROACHING FROM THE WEST LATE IN THE DAY. MODELS SUGGEST WEAK CONVECTION EARLY WITH POSSIBLE STRONGER CONVECTION IN THE AFTERNOON OR EARLY EVENING. INSTABILITY MAY BE A LIMITING FACTOR...WITH SURFACE BASED CAP POSSIBLE AND UPPER FORCING LIMITED. BUT DEEP LAYER SHEAR STRONG. SOME POTENTIAL FOR A FEW SEVERE THUNDERSTORMS NEAR FRONT BUT THREAT APPEARS MARGINAL AT THIS TIME. MODELS CONSISTENT WITH CATEGORICAL POPS. TEMPERATURES WARM IN THE LOW 70S MOST AREAS WITH STRONG SOUTH LOW LEVEL FLOW/RESULTING WARM ADVECTION. LIKELY BREEZY IN THE AFTERNOON WITH GUSTS ABOVE 20 MPH. && .SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/... EXPECTING PRECIP TO STILL BE OCCURRING ACROSS THE CWA EARLY THIS EVENING BEFORE BEGINNING TO PUSH EAST OF THE CWA LATE TONIGHT. THE FRONTAL BOUNDARY WILL PUSH THROUGH THE CWA...BUT IS STILL FORECAST TO STALL JUST OFF TO THE EAST OF THE AREA AS IT PARALLELS THE UPPER FLOW. UPPER LEVEL ENERGY WILL MOVE ALONG THIS STALLED BOUNDARY...KEEPING AT LEAST A CHANCE TO LIKELY RAINFALL ACROSS THE EASTERN COUNTIES THROUGH THURSDAY. LOWER CHANCES ACROSS THE WESTERN CWA. THE MAIN UPPER TROUGH WILL PUSH INTO THE REGION THURSDAY NIGHT...AND THIS WILL PUSH THE FRONT/RAINFALL EAST OF THE FORECAST AREA LATE THURSDAY NIGHT. TEMPERATURES STILL MILD OVERNIGHT TONIGHT...THEN BECOME COOLER BEGINNING THURSDAY AS THE FRONT IS OFF TO THE EAST. READINGS FALL BACK INTO THE 30S THURSDAY NIGHT. && .LONG TERM /FRIDAY THROUGH TUESDAY/... UPPER TROUGH OFFSHORE FRIDAY EXPECT DRYING AND COOLER CONDITIONS...NEAR OR BELOW NORMAL THROUGH WEEKEND. BOTH THE GFS AND ECMWF SHOW ANOTHER TROUGH MOVING INTO THE LOWER MISSISSIPPI VALLEY REGION ON SATURDAY...WITH THIS TROUGH BECOMING A CUTOFF LOW JUST WEST OF THE REGION SATURDAY NIGHT...THEN MOVING ACROSS THE CWA ON SUNDAY. MODELS IN GOOD AGREEMENT WITH THIS SYSTEM...AND DO EXPECT TO HAVE SOME MOISTURE RETURN ACROSS THE CWA TO BE ABLE TO INCLUDE SLIGHT CHANCE/CHANCE POPS AT THIS TIME. YET ANOTHER UPPER TROUGH WILL APPROACH AND MOVE THROUGH THE AREA MONDAY INTO TUESDAY...ALTHOUGH MODELS DO BEGIN TO DIVERGE ON THE SPECIFICS OF THAT SYSTEM. WILL CONTINUE TO FORECAST LOW POPS LATE IN THE PERIOD...BUT CONFIDENCE LOW DUE TO THE MENTIONED LACK OF CONSISTENCY IN MODELS WITH THIS LOW. && .AVIATION /09Z WEDNESDAY THROUGH SUNDAY/... RESTRICTIONS EXPECTED FOR A MAJORITY OF THE TAF PERIOD. A SLOW MOVING COLD FRONT WILL APPROACH THE AREA FROM THE WEST TODAY AND CROSS THE AREA TONIGHT. THE CHANCE OF RAIN WILL INCREASE THROUGH THE MORNING AND AFTERNOON HOURS AS THE FRONT PROGRESSES EASTWARD. RAIN SHOWERS EXPECTED TO BE MODERATE TO HEAVY AT TIMES RESULTING IN VISIBILITY RESTRICTIONS. CEILING RESTRICTIONS EXPECTED THROUGHOUT MOST OF THE TAF PERIOD WITH POSSIBLE IMPROVEMENT AFTER 06Z THURSDAY BEHIND THE FRONT. THUNDERSTORMS MAY OCCUR MAINLY DURING THE AFTERNOON AND EVENING BUT WITH LIMITED INSTABILITY EXPECT THESE WILL REMAIN ISOLATED. VERY STRONG WINDS COULD POSSIBLY MIX DOWN WITH SOME OF THE SHOWERS AND STORMS. KCAE VAD WIND PROFILE INDICATES LOW-LEVEL WIND SHEAR AND NAM ALSO INDICATES POTENTIAL FOR WIND SHEAR THROUGHOUT THE MORNING SO HAVE CONTINUED MENTION IN TAFS. SOUTHEASTERLY WINDS WILL VEER TO SOUTHERLY BY 15Z AND WILL VEER TO WESTERLY BEHIND THE FRONT TONIGHT. SPEEDS WILL GENERALLY BE AROUND 10 TO 15 KNOTS WITH GUSTS AROUND 20 KNOTS THROUGHOUT THE DAY AND WILL DECREASE TO AROUND 5 TO 10 KNOTS LATE TONIGHT. EXTENDED AVIATION OUTLOOK...MVFR OR IFR CONDITIONS MAY CONTINUE INTO THURSDAY ASSOCIATED WITH THE SLOW MOVING FRONTAL SYSTEM. RESTRICTIONS MAY OCCUR AGAIN SATURDAY AND SUNDAY ASSOCIATED WITH LOW PRESSURE NEAR THE SOUTHEAST COAST. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 307 AM EST WED FEB 3 2016 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-040815- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 307 AM EST WED FEB 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A MARGINAL CHANCE FOR AN ISOLATED STRONG/SEVERE THUNDERSTORM IN EMBEDDED HEAVY RAINFALL THIS AFTERNOON IN A HIGH SHEAR/LOW CAPE ENVIRONMENT AHEAD OF AN APPROACHING COLD FRONT. STRONG WINDS AND HEAVY RAINFALL WILL BE THE PRIMARY THREAT IN STRONGER SHOWERS OR STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The Columbia radar (KCAE), 6 km away, was scanning. The volume nearest the first event began at 09:31 UTC.
3 funnel cloud, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.
Funnel cloud reported at 3200 block of Old Charleston Highway.
NWS Storm Survey confirmed microburst with 70 mph wind. Vehickle trailer blown over, power lines down, wind damage to tractor trailer truck hoods. Damage to an out building with roof blown off.
Trees in roadway at Connie Wright Road and Koon Road.
Survey determined that an EF0 tornado touched down near the rail freight automobile storage yard then crossed hwy. 321 and headed northeast down Dixiana Road before lifting near Grace Chapel Church.
Funnel cloud reported along Highway 378, Garners Ferry Road.
Trees in roadway at Congrees Road and Old Leesburg Road.
Public reported a funnel cloud near Miller Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Carolina in 2016Every state in 2016This day in weather historyThe tornado archive for South Carolina, 2016Warnings in South Carolina, February 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 616092, 616087, 616090, 616091, 616095, 616096, 616099.